QuestionHow long must I take bisphosphonates for osteoporosis? Are they a lifelong commitment?
Bisphosphonates, the most common type of osteoporosis medications, are typically taken for three to five years. After that, your doctor will consider your risk factors in determining whether you should continue to take these or other osteoporosis medications.
Bisphosphonates include alendronate (Binosto, Fosamax), ibandronate (Boniva), risedronate (Actonel, Atelvia) and zoledronic acid (Reclast, Zometa). These are effective at lowering the risk of broken bones, which can lead to pain and disability and increase the risk of death.
For example, bisphosphonates can lower the risk of a hip fracture by up to 50%. Your doctor will help weigh the risks and benefits with you, and decide how long to take the medication.
Side effects and complications of these osteoporosis medications can include:
- Stomach upset. Bisphosphonate pills can cause abdominal pain and the risk of esophageal ulcers. These are less likely to occur if the medicine is taken properly. Intravenous forms of bisphosphonates don't cause stomach upset but might cause two to three days of mild fever, body aches and malaise.
- Jawbone problems. Rarely, bisphosphonate therapy can lead to osteonecrosis of the jaw — a bone disease that causes pain, swelling or infection in the jaw. Invasive dental procedures, such as tooth extractions, increase this risk.
- Thighbone fractures. Long-term bisphosphonate therapy has been linked to a rare type of thigh fracture. This injury, known as atypical femoral fracture, is similar to a stress fracture, causing pain that begins subtly and can gradually worsen. If not identified early on, a complete fracture of the thighbone can occur.
Because the medication lasts in the bones for some time after you stop taking it, your doctor might recommend stopping bisphosphonates after three to five years — especially if your overall risk of fracture is low. Your bone density, your age, your history of fractures and other factors determine your risk. Taking time off from these medications might lower the risk of complications from them.
If your fracture risk increases in the future, your doctor might recommend restarting bisphosphonates or trying a different type of osteoporosis medication.